High Wind, Wayne
- When
- January 9, 10:00 AM EST to 2:00 PM EST
- Where
- Wayne forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $1.0 million
- Reported by
- ASOS
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
A strong low over Ontario allowed record warmth to spread into southeast Michigan, as Detroit Metro Airport reached 60 degrees. This warmth and a dry slot moving through allowed for good mixing, leading to wind gusts of 45-55 mph across most of southeast Michigan.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strong low over Ontario allowed record warmth to spread into southeast Michigan, as Detroit Metro Airport reached 60 degrees. This warmth and a dry slot moving through allowed for good mixing, leading to wind gusts of 45-55 mph across most of southeast Michigan. Localized peak winds around 65 mph were noted across parts of the Detroit Metro area, leading to some reports of tree and power line damage. The combination of these high winds and saturated ground from the morning rainfall led to reports of uprooted trees as well. Over 25,000 residents lost power, with the bulk residing in Oakland, Wayne, and Macomb counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 9, 6:09 AM EST, 3 hours 51 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
609 AM EST Fri Jan 9 2026
.KEY MESSAGES...
- A Wind Advisory is in effect today with gusts of 45 to 50 mph
possible.
- Mild and rainy this morning with temperatures dropping this
afternoon and evening.
- Rain and wet snow Saturday transitions to snow showers Saturday
night and Sunday. Snow squalls are possible Sunday.
&&
.AVIATION...
Low pressure system lifting into the northern great lakes will draw
a cold front across southeast Michigan during the late morning
hours. Existing gusty pre-frontal south/southwest wind will see an
increase in magnitude through late morning as mixing depth, with a
shift to westerly with the frontal passage. Gusts in excess of 30
knots will be common, with occasional gusts peaking in excess of 35
knots. Low cloud will briefly vacate the region this morning as
slight drying commences ahead of the front. Renewed expansion of
MVFR stratus expected after 14z, with some pockets of convective
showers possible into midday. Lower stratus persists within the
immediate post-frontal environment this afternoon. Steady decline in
gust magnitude and frequency with time late in the day. Cloud trends
carry much lower confidence tonight, as a strengthening inversion
works to erode the lingering low level moisture layer. This will
lead to a gradual decline in cloud base, with potential for some
degree of clearing to emerge. Very low confidence overall on
overnight cloud trends given a mixed signal of the clearing
potential. Forecast will maintain an optomistic outlook at this
stage.
For DTW... Gusty south/southwest winds early today, becoming
westerly this afternoon. Projected gust magnitude brings potential
for crosswind concerns.
DTW THRESHOLD PROBABILITIES...
* Medium for ceiling at or below 5000 this morning. High this
afternoon and evening. Low tonight.
* Moderate for exceeding crosswind threshold between 15Z and 20Z
Friday.
&&
.PREV DISCUSSION...
Issued at 422 AM EST Fri Jan 9 2026
DISCUSSION...
Very mild start to the day for January standards as temperatures are
in the 50s and climbing toward 60 degrees as noted over northern
OH/IN. Temperatures are well within reach of daily records (see
Climate section). The thermal ridge responsible for this warm spell
blankets the eastern half of CONUS, while thermal troughing deepens
across the west. This has led to strengthening baroclinicity
overnight that stretches from the southern Plains into the Great
Lakes, and becomes the favored storm track for several Pacific waves
today into the weekend. The first of these waves tracks from
southern Wisconsin to the Mackinac Straits through the course of the
day, along with its strong surface reflection (central pressure of
990mb). The northeast track of the low keeps SE Michigan well within
the warm sector, even affording a brief window for shallow surface-
based instability this morning (50-100 J/kg of MLCAPE). Pronounced
mid level dry slotting keeps any convection shallow, but the well-
mixed profiles will see be impactful as they tap into a strong 50-55
knot low level jet. Mechanical mixing of these winds to the surface
brings gusts to Wind Advisory thresholds as gusts approach 45 mph.
Strongest gusts occur with the passage of a strong cold front early
this afternoon, but will subside quickly thereafter as the low level
jet exits with the front. H8 temperatures quickly drop from close to
10 C this morning to below 0 C by this evening, with much of this
cold pool resulting from diabatic cooling in the TROWAL region of
the low. At the surface, this equates to a ~30 degree drop in
temperatures between 12z today and 12z Saturday.
The thermal gradient remains well-established over central CONUS
into Saturday, serving as the storm track for another Pacific wave.
The difference in this setup is the phasing of this wave with a
northern stream perturbation, causing geopotential heights and
surface pressure to fall quickly over SE Michigan Saturday
afternoon. There is impressive vertical depth to the omega field,
with additional synoptic support coming from coupled jet streak
dynamics, warm advection, and deformation along the low's trajectory.
Moisture quality is not as impressive as the main swath of low level
moisture transport slides east of the forecast area. That said, some
models (e.g. 09.00z ECWMF) generate a cyclonic branch of the warm
conveyor that brings a surge of low level moisture into SE Michigan
to complement the upper level moisture associated with the upper low.
Overall, this looks to bring another period of widespread
precipitation to the region Saturday afternoon- evening.
Main source of uncertainty attm is precipitation type. This stems
primarily from the depth of the warm layer rather than ice
nucleation concerns or melting-refreezing potential. So generally
expecting precip to fall as snow, rain, or a rain-snow mix. The
uncertainty comes from where the rain-snow line sets up. Hi-res
models have been on the colder side, keeping temperatures near
freezing across the Saginaw Valley/Thumb and into the Irish Hills
region. On the other hand, the global models keep temperatures in
the mid 30s which would prevent accumulations even across the north.
Given the deep vertical motion expected with this system, favored
outcomes are the colder solutions which bring accumulating snowfall
to most of SE Michigan by Saturday night ranging from a few inches
north of I-69 to a light dusting in the metro area. If the colder
solutions do verify, the higher terrain of the Irish Hills could also
see over an inch of new snowfall.
As the low shifts into Lake Huron/Ontario, a strong surge of arctic
air fills in which drops temperatures into the mid 20s Saturday
night. A second wave of accumulating snow is possible late Saturday
night into Sunday morning as the low sends a post-frontal trough
axis south across the forecast area. The arctic airmass provides a
more favorable environment for snowflake growth than Saturday
evening, so expecting snowfall rates to be more efficient even with
less QPF. The narrow forcing axis and potential for a quick heavy
burst of snow raises concern for snow squalls Sunday, although
snowfall amounts will be limited by the progressive nature of the
trough axis.
High pressure then provides a brief reprieve from the active weather
stretch late Sunday into early next week, with temperatures expected
to moderate back above freezing.
MARINE...
The arrival of a low pressure system, now across the northern Great
Lakes, will maintain a strong pressure gradient, producing sustained
winds on the order of 20 to 30 knots. Despite the very stable low
level profiles, the strength of the pressure gradient will continue
to afford a window for some low-end gales this morning, favored
across southern and central Lake Huron, where Gale Warnings remain
in place.
A strong cold front will then move across the Great Lakes as
the low pressure system departs, which will veer wind direction from
south to northwest this afternoon. Cold air behind the front will
rapidly decrease over lake stability and will boost mixing depths,
bringing higher confidence for gust to gales leading into the
evening hours. Immediately along and behind the front, a quick pop
of an isolated gust to high-end gales around 45 knots will be
possible in the afternoon across Lake Huron.
Small Craft Advisories remain in place for the outer Saginaw Bay and
Lake Huron shoreline, down to western Lake Erie, where gusts around
30 knots are expected. There remains a window on the afternoon with
the passage of the cold front that can bring some brief gust to
gales. Given the brevity of this gale potential, likely holding to
just around or under the three hour mark, will preclude the issuance
of any Gale Warnings at this time. Last, widespread rain will
accompany the low pressure system through the morning. High pressure
rapidly builds in behind the cold front, diminishing stronger winds
leading into Saturday.
CLIMATE...
The record high temps for Friday, January 9th.
Detroit: 55 Degrees (Set in 1949)
Flint: 54 Degrees (Set in 1939)
Saginaw: 54 Degrees (Set in 1939)
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 4 PM EST this afternoon for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Lake Huron...Small Craft Advisory until 7 PM EST this evening for LHZ421-441>443.
Gale Warning from noon today to 7 PM EST this evening for LHZ361.
Gale Warning until 7 PM EST this evening for LHZ362-363-462-463.
Lake St Clair...Small Craft Advisory until 7 PM EST this evening for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 7 PM EST this evening for LEZ444.
&&
AVIATION.....MR
DISCUSSION...MV
MARINE.......AM
CLIMATE......MV
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 438 AM EST Fri Jan 9 2026 MIZ047>049-053>055-060>063-068>070-075-076-082-083-100945- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 438 AM EST Fri Jan 9 2026 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight A Wind Advisory is in effect for all of Southeast Michigan. Refer to the latest urgent weather message for additional information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snow showers late Saturday into Sunday will bring the potential for accumulating snow, especially for areas north of I-69. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100945- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 438 AM EST Fri Jan 9 2026 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A Gale Warning is in effect for portions of Lake Huron through this evening. Please refer to the latest Marine Weather Message (MWW) for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Snow showers late Saturday into Sunday will bring the potential for accumulating snow, especially across Lake Huron. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MV
Special Weather Statement
National Weather Service Detroit/Pontiac MI
934 AM EST Fri Jan 9 2026
MIZ049-054-091530-
Huron MI-Tuscola MI-
934 AM EST Fri Jan 9 2026
...GUSTY SHOWERS WILL IMPACT NORTHWESTERN TUSCOLA AND CENTRAL HURON
COUNTIES THROUGH 1030 AM EST...
At 934 AM EST, Doppler radar was tracking gusty showers along a line
extending from near Port Austin to near Sebewaing to Quanicassee.
Movement was northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong showers will be near...
Sebewaing, Caseville, Port Austin, Pigeon, and Unionville around
940 AM EST.
Elkton and Owendale around 950 AM EST.
Kinde around 955 AM EST.
Other locations impacted by these storms include Pinnebog, Port
Crescent State Park, Redman, Filion, Huron City, Grindstone City,
Wisner, Bay Port, Bach, and Bay Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4407 8286 4400 8270 4398 8272 4349 8370
4363 8369 4362 8368 4374 8352 4379 8348
4387 8349 4394 8342 4395 8334 4400 8328
4403 8310 4407 8304
TIME...MOT...LOC 1434Z 233DEG 43KT 4408 8302 4379 8342 4356 8366
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TFThe national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2026Every state in 2026This day in weather historyWarnings in Michigan, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309755, 1309756, 1309757, 1309759.